Alert archive / Louisiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 255, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 18, 2024, 11:07 PM CST for Acadia Parish, Jefferson Davis Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2024, 11:07 PM CST (05:07 UTC)
- Expired
- Nov 18, 2024, 11:45 PM CST
- In force
- 38 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Acadia Parish, LA, Jefferson Davis Parish, LA
The radar
The Lake Charles radar (KLCH), 60 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 10:31 PM CST, 36 minutes earlier.
Area forecast discussion, Nov 18, 10:31 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1031 PM CST Mon Nov 18 2024
...New UPDATE, MARINE...
.UPDATE...
Cold front now across Western Louisiana just east of POE and
between ORG and LCH. Tornado watch 711 for our region was
extended through 10 PM for Vernon and Rapides as the line of
thunderstorms nearly stalled. Radar showing the stronger
thunderstorms finally moving ahead of the frontal boundary from
AEX to just east of LCH, which is a good sign that the boundary
finally moving eastward. Still have a Slight Risk of servere
thunderstorms across the region overnight ahead of the cold front,
where damaging winds and a tornado will be possible.
Other updates included extending the Coastal Flood Advisory
through 6 AM CST Tuesday. Minor coastal flooding will continue
this evening through Tuesday morning, with tide levels between
1.50 and 2.00 feet MHHW at high tide.
08/DML
&&
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 340 PM CST Mon Nov 18 2024
Latest sfc analysis shows low pressure located over srn KS with an
attendant cold front extending swd over ern OK/TX approaching the
wrn boundary of the forecast area, while high pressure centered
off the FL peninsula over the wrn Atlantic was ridging wwd across
the nrn Gulf/sern CONUS. The resultant tight gradient has led to
good srly winds across the area today, and the previously issued
Wind Advisory remains in effect for a short time longer. Water
vapor imagery shows a mid/upper-level low moving newd across the
srn Plains which is helping dig a trof over the cntl CONUS while
ridging is in place from the FL peninsula up the sern CONUS
Atlantic coast. The combination of these features has led to the
development of widespread showers/scattered storms across the
forecast area this afternoon, particularly the wrn 1/2 of the area
in closer proximity to the front. A few of the storms have begun
going severe as instability/CAPE increases and good shear
exists...and due to this activity, SPC has issued a Tornado Watch
for roughly the nwrn 1/3 of the forecast area through 02z/20L.
The ongoing activity will gradually spread ewd across the entire
forecast area, with the strongest convection along/just ahead of
the front which is progged to sweep into the forecast area towards
sunset. The front will progress ewd across the area through the
night, departing the far sern zones around sunrise. Look for the
potential for severe weather to continue through fropa as the
airmass ahead of the front continues to improve severe-wise, with
deepening moisture/increasing instability and CAPE to go along
with good shear. Biggest impediment to convective development
looks to be borderline lapse rates, especially over the sern
zones later tonight, along with diminishing dynamics as the low
aloft pushes newd away from the area. Precip will gradually end
from west to east this evening and overnight as drier air behind
the low/sfc front encroaches the region.
The remainder of the short term looks dry as a zonal flow aloft
left behind by the departing low turns more nwrly through mid-
week. A re-enforcing cold front is progged to slip through the
area Tuesday night/Wednesday morning with good CAA on Canadian
high pressure set to hold temps much cooler (highs Wednesday
generally stay in the 60s, while lows Wednesday night drop to the
lower 40s/some upper 30s for much of the area). The encroaching
cold air will also allow for breezy conditions to end the short
term, with nrly winds of 10-20 knots expected throughout the day.
25
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 340 PM CST Mon Nov 18 2024
Sfc high pressure/nwrly flow aloft will maintain the dry/cooler
conditions through at least Friday. By the weekend, the sfc high
is progged to shift ewd, allowing a warmer onshore flow to
develop...while Saturday highs may not generally reflect this
trend, we'll definitely see it for the rest of the weekend as wake
up temps Sunday morning are progged to be nearly 10 degrees warmer
(and similarly for daytime highs on Sunday).
Monday will see an increase in cloud cover as low-level moisture
further increases off the Gulf. Much of the area will see temps
push 80 degrees.
25
&&
.AVIATION...
(00Z TAFS)
Radar showing line of strong to severe thunderstorms from Jasper to
west of BPT. Expecting the strongest thunderstorms to affect BPT
between 00-04z, AEX/LCH between 01-05z, and LFT/ARA between 03-07z.
Predominate IFR ceilings with ceilings/visibilities intermittently
lowering to IFR with the stronger storms, along with variable
winds 20 kts gusts to 30+ knots. Thereafter, the surface trough
axis will allow for winds to diminish greatly, and slowly become
west to northwest through Tuesday morning, along with lifting
ceilings to VFR between 10-14z across the area, and clearing by
late morning/early afternoon.
08/DML
&&
.MARINE...
Showers and thunderstorms, some severe, will continue tonight
through early Tuesday morning along and ahead of a cold frontal
passage. Higher than normal tides will continue this evening into
early Tuesday morning, causing minor coastal flooding along
coastal Southeast Texas and Southern Louisiana. Behind the cold
front, the precipitation is expected to end, with winds becoming
northwest and diminishing behind the frontal passage. A stronger
cold front is expected to move through Wednesday, bringing
stronger offshore flow through Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 58 77 52 66 / 80 0 0 0
LCH 62 79 55 69 / 80 0 0 0
LFT 68 80 55 70 / 80 10 0 0
BPT 58 79 55 71 / 80 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 6 AM CST Tuesday for LAZ073-074-241-
252>254.
TX...Coastal Flood Advisory until 6 AM CST Tuesday for TXZ615-616.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ470-472.
Small Craft Advisory until noon CST Tuesday for GMZ475.
&&
SHORT TERM...08
LONG TERM....08
AVIATION...08In the hours before
Special weather statement, Nov 18, 5:15 PM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
515 PM CST Mon Nov 18 2024
TXZ259-260-182345-
Northern Newton TX-Northern Jasper TX-
515 PM CST Mon Nov 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN NEWTON AND EAST CENTRAL
JASPER COUNTIES THROUGH 545 PM CST...
At 515 PM CST, Doppler radar was tracking a strong thunderstorm near
Roganville, or 7 miles southeast of Jasper, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Roganville,
Mayflower, Stringtown, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3102 9353 3101 9356 3101 9357 3100 9358
3099 9357 3097 9357 3096 9353 3092 9353
3093 9355 3091 9356 3090 9355 3075 9390
3090 9401 3116 9364
TIME...MOT...LOC 2315Z 237DEG 28KT 3087 9389
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JonesSpecial weather statement, Nov 18, 6:16 PM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
616 PM CST Mon Nov 18 2024
LAZ027-TXZ260-190045-
Vernon LA-Northern Newton TX-
616 PM CST Mon Nov 18 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN VERNON PARISH IN WEST
CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 645 PM CST...
At 616 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Anacoco to near Stringtown. Movement was east
at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leesville, Newton, Anacoco, Toledo Bend Dam, Burkeville, New Llano,
Hornbeck, Hutton, Burr Ferry, Kurthwood, Stringtown, Wiergate, and
Evans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM CST for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3136 9300 3088 9347 3088 9354 3087 9356
3083 9382 3118 9361 3117 9358 3119 9355
3123 9354 3124 9356 3128 9353 3128 9344
3133 9341 3137 9326
TIME...MOT...LOC 0016Z 252DEG 19KT 3126 9335 3091 9369
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JonesSpecial weather statement, Nov 18, 10:59 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1059 PM CST Mon Nov 18 2024
LAZ142-143-152-242-243-190530-
Upper Vermilion LA-Southern Acadia LA-Northern Acadia LA-
Southern Jefferson Davis LA-Northern Jefferson Davis LA-
1059 PM CST Mon Nov 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFFERSON DAVIS AND
SOUTHWESTERN ACADIA PARISHES THROUGH 1130 PM CST...
At 1059 PM CST, Doppler radar was tracking a strong thunderstorm near
Jennings, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crowley, Jennings, Welsh, Lake Arthur, Iota, Mermentau, Evangeline,
Morse, Maxie, Egan, Thornwell, Lyons Point, Estherwood, Roanoke, and
Midland.
This includes Interstate 10 in Louisiana between mile markers 55 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3009 9282 3029 9282 3035 9231 3008 9227
TIME...MOT...LOC 0459Z 261DEG 25KT 3017 9265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JonesThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 6:16 PM CST | Special Weather Statement | LCH | Vernon | 29 min |
| Nov 18, 7:04 PM CST | Special Marine Warning | LCH | 26 min | |
| Nov 18, 9:03 PM CST | Special Marine Warning | LCH | 27 min | |
| Nov 18, 10:59 PM CST | Special Weather Statement | LCH | Acadia, Jefferson Davis | 31 min |
| Nov 18, 11:41 PM CST | Tornado Warning | LCH | Avoyelles | 22 min |
| Nov 19, 12:00 AM CST | Tornado Warning | LCH | Avoyelles | 15 min |
| Nov 19, 12:06 AM CST | Special Marine Warning | LCH | 24 min | |
| Nov 19, 12:39 AM CST | Special Marine Warning | LCH | 36 min | |
| Nov 19, 3:05 PM CST | Small Craft Advisory | LCH | 45 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.